Hail, Yuma
- When
- August 11, 2:45 PM MST
- Where
- Yuma County, 6.57 mi NNE of Yuma
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.210, -102.680
A significant severe weather event occurred across the Tri-State Region on the evening of August 11th, 2019. Widespread damaging winds, heavy rainfall, and flash flooding was reported to NWS Goodland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A significant severe weather event occurred across the Tri-State Region on the evening of August 11th, 2019. Widespread damaging winds, heavy rainfall, and flash flooding was reported to NWS Goodland. In addition, a few tornadoes occurred along with some large hail. The event began with a couple supercell thunderstorms over Yuma County Colorado and Cheyenne County Kansas. These are the primary storms that produced the large hail and tornadoes. The event evolved with several lines of storms forming, including a large line of storms that moved across Cheyenne, Rawlins, Decatur, Norton, Sherman, Thomas, Sheridan, and Graham counties in northwest Kansas. A second line of storms produced wind damage in Cheyenne County Colorado. These storms later produced heavy rain across Wallace, Logan, and Gove counties in Northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 11, 1:32 PM MST, 1 hour 13 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
232 PM MDT Sun Aug 11 2019
.SHORT TERM...(This evening through Monday)
Issued at 208 PM MDT Sun Aug 11 2019
An active afternoon and evening is expected across the Tri State
area. A strong shortwave trough, especially for this time of year,
will move out of the central Rockies and across the area tonight.
The upper ridge has receded just enough south to allow this wave
to eject over the area. At the surface, a stalled boundary is
evident on radar and satellite imagery, snaking across southern
Yuma County, Colorado, then east and southeast across northwest
Kansas. There are two areas of concern for thunderstorms. First,
discrete cells may develop near and south of the boundary
described above, as indicated by latest runs of the HRRR. These
cells will be in an environment characterized by 40-60 kts of
deep layer shear and surface based instability of 4000-5000 j/kg.
Those parameters alone are more than sufficient to support
supercells, and with a boundary in the mix may see a few tornadoes
from this discrete activity. Second, and primary, concern will be
the complex of thunderstorms moving out of northeast Colorado
early this evening and across areas near the Kansas/Nebraska
border. Simulated reflectivity suggests bowing structures and
wind gusts may approach 80 mph or greater. This activity may also
produce heavy rainfall of 1 to 3 inches, with locally higher
amounts possible. Activity should finally move out to the east
shortly after 06z.
Tuesday will see a break from the thunderstorms. Models show a
zonal flow aloft with only a very weak possible embedded wave.
There is weak to moderate instability forecast in the eastern six
counties, McCook to Gove, so cannot rule out an isolated storm
popping up with surface heating, but chances are low. High
temperatures will be in the upper 80s and lows Tuesday night in
the 60s.
.LONG TERM...(Tuesday through Sunday)
Issued at 213 PM MDT Sun Aug 11 2019
Synopsis... Showers and thunderstorms will be possible at the
beginning of the forecast period from Tuesday afternoon through
Wednesday afternoon. An isolated severe thunderstorm will be
possible Tuesday afternoon and evening, possibly lasting into the
overnight hours. Otherwise, mostly clear conditions are expected
Thursday through Sunday. High temperatures will increase from the
mid to upper 80s Tuesday afternoon to the low to mid 90s Thursday
afternoon and lasting through the weekend. Low temperatures will
jump up as well from the upper 50s to the 60s later this coming
week.
Discussion... An upper-level longwave trough will progress eastward
across the Northern Plains Tuesday through Wednesday which could
provide some increased chances for showers and thunderstorms to
develop. There will also be ample deep-layer wind shear on order of
30 to 40 kts as well as CAPE on the order of 1500 to 2500 J/kg while
that trough will be providing upper-level support for ascent. Given
this, strong to severe thunderstorms are not out of the picture
Tuesday afternoon through late Tuesday evening. Some lingering
showers and thunderstorms will be possible into the evening hours
Wednesday as the upper-level trough slowly exits stage right, but
severe weather is not currently expected Wednesday.
By Thursday, the upper-level ridge present over the southern United
States will strengthen and push the upper-level jet farther north so
that there is decreased upper-level support for precipitation
later next week. No precipitation is expected Thursday morning
through Sunday afternoon. A strengthening upper-level trough over
the western United States could progress eastward and provide some
increased chances for showers and thunderstorms Sunday afternoon
and evening, but forecaster confidence remains low with this
system so far out.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1126 AM MDT Sun Aug 11 2019
Expecting VFR at both KGLD and KMCK through about mid afternoon,
then increasing chances of thunderstorms after 23z through about
06z tonight. Thunderstorm complex expected to develop in northeast
Colorado and sweep eastward across the area tonight.
Thunderstorms may produce strong and damaging wind gusts,
especially at KMCK between about 03z and 06z, although strong
winds cannot be ruled out at KGLD either, slightly earlier in the
evening. Overnight, patchy fog may develop towards early Monday
morning with reductions in ceilings and visibilities at both
terminals possible.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
027>029.
CO...Flash Flood Watch through late tonight for COZ090-091.
NE...Flash Flood Watch through late tonight for NEZ079>081.
&&
SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...024Hazardous Weather Outlook National Weather Service Goodland KS 208 PM MDT Sun Aug 11 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 208 PM MDT Sun Aug 11 2019 /308 PM CDT Sun Aug 11 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Flash Flood Watch is in effect until sunrise Monday morning for areas along and north of Interstate 70. Severe thunderstorms capable of producing wind gusts up to 80 mph and hail up to golf ball size will be possible late this afternoon and evening, primarily north of Interstate 70 between 5 pm and 11 pm MDT. In addition, a few thunderstorms may develop ahead of the main complex between mid afternoon and early evening. These storms may produce a tornado or two. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a marginal risk for severe thunderstorms across the entire area Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1002 AM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM HEAVY RAIN LENORA 39.61N 100.00W
08/11/2019 M1.10 INCH NORTON KS PUBLIC
PUBLIC REPORTED VIA FACEBOOK COMMENT 1.10
INCHES OF STORM TOTAL PRECIPITATION FROM
OVERNIGHT STORMS IN LENORA.
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1124 AM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM HEAVY RAIN 5 S CAMPUS 39.05N 100.74W
08/11/2019 M3.50 INCH GOVE KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED 3.5 INCHES OF
STORM TOTAL PRECIPITATION FROM OVERNIGHT
STORMS 5 MILES S OF CAMPUS.
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1125 AM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM HEAVY RAIN 2 E CAMPUS 39.12N 100.70W
08/11/2019 M2.90 INCH GOVE KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED 2.9 INCHES OF
STORM TOTAL PRECIPITATION FROM OVERNIGHT
STORMS 2 MILES E OF CAMPUS.
&&
JRPThe Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
8 thunderstorm wind, 6 hail, 3 tornado. Local standard time, as filed.
A brief tornado was observed roughly 7 miles south of Clarkville.
A member of the public reported a brief tornado was observed about 6 miles NW of Yuma. They sent a picture confirming their observation to NWS Goodland.
Significant damage was reported to a car windshield. Hail stones ranged from golf ball to baseball in size.
A brief tornado occurred northwest of Wray, CO, or west-southwest of Wauneta, CO. This tornado uprooted trees and snapped several large branches at a residence. The tornado was captured by photograph and forwarded to NWS Goodland by the Yuma County Emergency Manager.
NWS Storm Survey confirmed straight line wind damage north of Wray, CO. At this location, damage consisted of a few trees snapped, metal roofing blown off a farm structure, and power poles leaning.
NWS Storm Survey confirmed straight line wind swath of damage north of Wray, CO, further south along County Road KK. At this location, damage consisted of few snapped trees and tree limbs, as well as loss of metal roofing material on a farm shed.
There was also some blowing dust seen on the webcam at Wray as well with this storm at this time.
NWS Storm Survey confirmed straight line wind damage swath along County Road KK north of Wray, CO. Damage consisted of trees snapped, numerous tree branches broken, power poles snapped and leaning, and several large metal grain bins destroyed.
NWS Storm Survey confirmed straight line wind swath of damage north of Wray, CO along County Road LL. At this location, damage consisted of a power poles and trees snapped, crops flattened, and damage to a large metal grain bin.
Hail reportedly ranged from nickel to quarter size. Approximately 60 mph wind gusts were also reported at this time and location.
Approximately 60 mph winds were estimated by a trained spotter about 5 miles south of Eckley. In addition, nickel to quarter size hail was also observed at this location at this time.
Winds were estimated by a trained spotter.
Significant damage and a power outage was originally reported by emergency management in Arapahoe due to thunderstorm wind gusts. Additional damage reports from the public in Arapahoe included the following: a 30 foot by 80 foot Quonset hut was completely destroyed, numerous power lines were downed, multiple houses had their roofs blown off, and a large steel building with a concrete base was destroyed as a result of this thunderstorm wind event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848307, 867550, 848308, 867551, 848309, 848310, 848311, 848306, 848314, 867594, 848316, 867591, 867593, 848312, 848318, 848319, 848315.